AKRON, Ohio — Summit County Public Health issued a warning Tuesday it believes has not been made by anyone else locally, pleading with residents to "stop using any vape and/or e-cigarette devices immediately."
Officials issued the unprecedented warning following a series of lung disease cases across the United States that are believed to be linked to vaping. Nearly 300 such cases have been reported across 25 states (including Ohio), and one Illinois patient has died.
"These are not just people getting the cough and going to the doctor and getting some antibiotics," explains Policy and Legislative Affairs Manager, Cory Kendrick. "These are severe respiratory cases where they're intubated and in the hospital for several days, if not weeks."
Kendrick says Summit County is investigating a possible case as well but he couldn't give any details about the patient.
With the recent spike in cases, the federal Food and Drug Administration along with the Centers for Disease Control and Prevention urged people not to buy vaping products "off the street." However, Summit County has decided to go a step further and label all vaping products as dangerous.
The board said, in part:
"Vaping and e-cigarette products of any kind contain cancer-causing chemicals, heavy metals such as nickel, tin, and lead, and chemical flavorings linked to serious lung disease. The longterm health impacts for using these products are unknown but the immediate dangers of vaping are becoming increasingly evident and alarming in Ohio and across the nation."
Experts are especially warning residents to stay away from any products that contain THC or CBD, as these chemicals may have played a role in a number of the reported sicknesses. Policy and Legislative Affairs Manager Cory Kendrick adds that it is still not known how the possible dangers of vaping compare to the known dangers of actual cigarettes, and claims vaping is not the "safe alternative" it has been made out to be.
Besides problems with breathing and lung damage, symptoms could include vomiting, diarrhea, and fatigue. Those experiencing such symptoms are asked to seek medical help as soon as possible.